Management of capecitabine-related gastrointestinal toxicities in women with breast cancer

Soley Bayraktar, Stefan Glück

Research output: Contribution to journalReview article

Abstract

Gastrointestinal (GI) adverse events (AEs) are common with capecitabine, although the mechanism is unknown. We present two case studies involving patients with capecitabine GI AEs managed with dose modification. Three principal strategies can be employed to prevent and/or treat GI AEs associated with capecitabine: dose modification and timing, symptomatic treatment, and risk reduction. While dose and schedule modification is employed during the chronic management of capecitabine toxicities, symptomatic treatment of toxicities is critically important for managing acute events. Finally, risk reduction strategies must be taken into consideration but, in practice, are less useful. Dosing regimens utilizing a dose lower than the conventional capecitabine dose have generally shown similar efficacy but reduced toxicity. A variety of symptomatic treatments used with other anticancer drugs can be helpful in patients treated with capecitabine who experience diarrhea, stomatitis, nausea, vomiting, anorexia, or dyspepsia. The risk of GI AEs can be reduced before initiating capecitabine by avoiding potential drug interactions and identifying patients with genetic polymorphisms that may interfere with the metabolic pathway of capecitabine. In addition, reducing folate consumption may be beneficial.

Original languageEnglish (US)
Pages (from-to)81-87
Number of pages7
JournalCommunity Oncology
Volume8
Issue number2
DOIs
StatePublished - Feb 2011

ASJC Scopus subject areas

  • Hematology
  • Oncology

Fingerprint Dive into the research topics of 'Management of capecitabine-related gastrointestinal toxicities in women with breast cancer'. Together they form a unique fingerprint.

  • Cite this